Pennsylvania, 2002

Hail and Damaging Wind in Pennsylvania, June 4, 2002

June 4, 2002 · NWS PBZ · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 1:21 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 1:21 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUN 4 2002

CONVECTION FIRING ON A COUPLE OF BOUNDARIES ATTM ONE TO THE NORTH
ASSOCIATED WITH WARM FRONT AND ANOTHER IN OUR OH ZNS PROBABLY
ASSOCIATED WITH LAST NIGHTS AND THIS MORNINGS CONVECTION. WILL GO
WITH FLOOD WATCH IN OUR OHIO AND PART OF OUR WEST VA NRN PANHNDLE.
THIS AREA HAD BEEN HIT HARD EARLIER AND WILL TAKE LITTLE ADDITIONAL
RAINFALL TO BRING STREAMS AND CREEKS OUT OF BANKS. WILL GO TIL 10 PM
COUNTING ON THIS CONVECTION TO BE DIURNAL.  ISSUANCE WILL BE
WITH  SEVERE WORDING AS WE ARE ISSUING SOME SVR ALREADY.
FRONT DROPPING SLOWLY DOWN TOMORROW LOOKS SLOWER THAN EARLIER RUNS.
WILL KEEP LIKELY TO CAT POPS AND INCLUDE SEVERE WORDING. FRONT WILL
EXIT DURING MORNING HOURS IN NW TIER OF FA BUT MAY LINGER THROUGH
EARLY AFTERNOON FURTHER SE.
TEMPS SIMILAR TO MOS.
DRIER FINALLY LATER THURS INTO SAT. NEXT CHC PRECIP LOOKS TO BE
SUNDAY AS NEXT FRONT APPROACHES.

PIT   69  85  65  73 /  60  70  80  70
HLG   69  84  63  71 /  60  70  80  50
MGW   69  85  65  73 /  60  70  80  70
ZZV   69  85  63  71 /  60  70  80  50
PHD   69  84  63  71 /  60  70  80  50
FKL   66  80  59  70 /  60  70  80  50
DUJ   67  80  59  70 /  60  70  80  50
LBE   69  85  65  73 /  60  70  80  70
BTP   66  81  59  70 /  60  70  80  50
IDI   69  84  65  73 /  60  70  80  70
ODM   66  83  64  71 /  60  60  70  70

.PBZ...
MD...NONE.
OH...FLOOD WATCH THROUGH EVENING FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...FLOOD WATCH THROUGH EVENING FOR ZONES WVZ003>004...WVZ012.

In the hours before

Special weather statement, Jun 4, 10:02 AM EST, 5 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-042100-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1102 AM EDT TUE JUN 4 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND TODAY.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED TO ALL OF
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA
AND EXTREME WESTERN MARYLAND. THE MAIN THREAT WOULD BE DAMAGING
WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

ON WEDNESDAY THERE IS A EVEN GREATER THREAT OF SEVERE WEATHER ACROSS
THE LISTENING AREA.
Local storm report, Jun 4, 12:14 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
114 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    2 S ZANESVILLE            OH   THUNDERSTORM WINDS
06/04/02   MUSKINGUM                      DOWNED SEVERAL TREES.
                                          REPORTED BY LAW ENFORCEMENT.
Special weather statement, Jun 4, 3:40 PM EST, 10 minutes before
PAZ015-016-021>023-029>032-WVZ012-021-022-041-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORMS MOVING INTO THE REGION...

STRONG THUNDERSTORMS WITH POTENTIAL WIND GUSTS OF 50 MPH OR HIGHER,
TORRENTIAL DOWNPOURS, HAIL, AND FREQUENT CLOUD TO GROUND LIGHTING
ARE MOVING THROUGH THE REGION.

THESE STORMS WILL BE MOST LIKELY DURING THE LATE AFTERNOON AND EARLY
EVENING AS THEY MOVE TOWARD THE EAST AT 30 TO 40 MPH.

THESE STORMS SHOULD AFFECT NORTHERN WEST VIRGINIA, AS WELL AS
WASHINGTON, GREENE, AND CLARION COUNTIES BETWEEN 4:45 AND 5:30 PM,
ALLEGHENY COUNTY BETWEEN 5 AND 6 PM, AND REGIONS EAST OF THESE
COUNTIES AFTER 6 PM.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
June 4, 3:50 PM EST
Where
Beaver County, Rochester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -80.283

Thunderstorm Wind, Beaver

When
June 4, 4:00 PM EST
Where
Beaver County, New Brighton
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.750, -80.317

Thunderstorm winds downed a large tree onto a swimming pool. Several other reports of downed trees were also received by law enforcement officials around the New Brighton area.

Hail, Butler

When
June 4, 4:15 PM EST
Where
Butler County, Criders Corners
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -80.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300803, 5301009, 5301010.